2016, 10: 255-286. doi: 10.3934/jmd.2016.10.255

The entropy of Lyapunov-optimizing measures of some matrix cocycles

1. 

Facultad deMatemáticas, Pontificia Universidad Católica de Chile, Av. Vicuña Mackenna 4860, Santiago, Chile

2. 

Institute of Mathematics, Polish Academy of Sciences, ul. Śniadeckich 8. 00-956 Warsaw, Poland

Received  April 2015 Revised  April 2016 Published  July 2016

We consider one-step cocycles of $2 \times 2$ matrices, and we are interested in their Lyapunov-optimizing measures, i.e., invariant probability measures that maximize or minimize a Lyapunov exponent. If the cocycle is dominated, that is, the two Lyapunov exponents are uniformly separated along all orbits, then Lyapunov-optimizing measures always exist and are characterized by their support. Under an additional hypothesis of nonoverlapping between the cones that characterize domination, we prove that the Lyapunov-optimizing measures have zero entropy. This conclusion certainly fails without the domination assumption, even for typical one-step $\mathrm{SL}(2,\mathbb{R})$-cocycles; indeed we show that in the latter case there are measures of positive entropy with zero Lyapunov exponent.
Citation: Jairo Bochi, Michal Rams. The entropy of Lyapunov-optimizing measures of some matrix cocycles. Journal of Modern Dynamics, 2016, 10: 255-286. doi: 10.3934/jmd.2016.10.255
References:
[1]

A. Avila, J. Bochi and J.-C. Yoccoz, Uniformly hyperbolic finite-valued $SL(2,\mathbbR)$-cocycles,, Comment. Math. Helv., 85 (2010), 813. doi: 10.4171/CMH/212.

[2]

N. E. Barabanov, On the Lyapunov exponent of discrete inclusions. I,, Automat. Remote Control, 49 (1988), 152.

[3]

J. Bochi, C. Bonatti and L. J. Díaz, Robust vanishing of all Lyapunov exponents for iterated function systems,, Math. Z., 276 (2014), 469. doi: 10.1007/s00209-013-1209-y.

[4]

J. Bochi and N. Gourmelon, Some characterizations of domination,, Math. Z., 263 (2009), 221. doi: 10.1007/s00209-009-0494-y.

[5]

J. Bochi and I. D. Morris, Continuity properties of the lower spectral radius,, Proc. Lond. Math. Soc. (3), 110 (2015), 477. doi: 10.1112/plms/pdu058.

[6]

V. I. Bogachev, Measure Theory. Vol. II,, Springer-Verlag, (2007). doi: 10.1007/978-3-540-34514-5.

[7]

C. Bonatti, L. J. Díaz and M. Viana, Dynamics Beyond Uniform Hyperbolicity. A Global Geometric and Probabilistic Perspective,, Encyclopaedia of Mathematical Sciences, (2005).

[8]

T. Bousch and J. Mairesse, Asymptotic height optimization for topical IFS, Tetris heaps, and the finiteness conjecture,, J. Amer. Math. Soc., 15 (2002), 77. doi: 10.1090/S0894-0347-01-00378-2.

[9]

H. Busemann and P. J. Kelly, Projective Geometry and Projective Metrics,, Academic Press Inc., (1953).

[10]

Y. Y. Chen and Y. Zhao, Ergodic optimization for a sequence of continuous functions,, Chinese J. Contemp. Math., 34 (2013), 351.

[11]

G. Contreras, Ground states are generically a periodic orbit,, Inventiones Mathematicae, (2015), 1. doi: 10.1007/s00222-015-0638-0.

[12]

D.-J. Feng, Lyapunov exponents for products of matrices and multifractal analysis. I. Positive matrices,, Israel J. Math., 138 (2003), 353. doi: 10.1007/BF02783432.

[13]

L. Gurvits, Stability of discrete linear inclusion,, Linear Algebra Appl., 231 (1995), 47. doi: 10.1016/0024-3795(95)90006-3.

[14]

K. G. Hare, I. D. Morris and N. Sidorov, Extremal sequences of polynomial complexity,, Math. Proc. Cambridge Philos. Soc., 155 (2013), 191. doi: 10.1017/S0305004113000157.

[15]

M. R. Herman, Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d'un théorème d'Arnold et de Moser sur le tore de dimension $2$,, Comment. Math. Helv., 58 (1983), 453. doi: 10.1007/BF02564647.

[16]

O. Jenkinson, Ergodic optimization,, Discrete Contin. Dyn. Syst., 15 (2006), 197. doi: 10.3934/dcds.2006.15.197.

[17]

O. Jenkinson and M. Pollicott, Joint spectral radius, Sturmian measures, and the finiteness conjecture,, , ().

[18]

T. Jørgensen and K. Smith, On certain semigroups of hyperbolic isometries,, Duke Math. J., 61 (1990), 1. doi: 10.1215/S0012-7094-90-06101-0.

[19]

R. Jungers, The Joint Spectral Radius. Theory and Applications,, Lecture Notes in Control and Information Sciences, (2009). doi: 10.1007/978-3-540-95980-9.

[20]

E. Garibaldi and A. O. Lopes, Functions for relative maximization,, Dyn. Syst., 22 (2007), 511. doi: 10.1080/14689360701582378.

[21]

J. N. Mather, Action minimizing invariant measures for positive definite Lagrangian systems,, Math. Z., 207 (1991), 169. doi: 10.1007/BF02571383.

[22]

I. D. Morris, A sufficient condition for the subordination principle in ergodic optimization,, Bull. Lond. Math. Soc., 39 (2007), 214. doi: 10.1112/blms/bdl030.

[23]

________, Maximizing measures of generic Hölder functions have zero entropy,, Nonlinearity, 21 (2008), 993. doi: 10.1088/0951-7715/21/5/005.

[24]

________, Mather sets for sequences of matrices and applications to the study of joint spectral radii,, Proc. London Math. Soc. (3), 107 (2013), 121. doi: 10.1112/plms/pds080.

[25]

K. Petersen, Ergodic Theory,, Corrected reprint of the 1983 original, (1983).

[26]

G.-C. Rota and G. Strang, A note on the joint spectral radius,, Indag. Math., 22 (1960), 379. doi: 10.1016/S1385-7258(60)50046-1.

[27]

F. Wirth, The generalized spectral radius and extremal norms,, Linear Algebra Appl., 342 (2002), 17. doi: 10.1016/S0024-3795(01)00446-3.

[28]

J.-C. Yoccoz, Some questions and remarks about $SL(2,\mathbbR)$ cocycles,, in Modern Dynamical Systems and Applications, (2004), 447.

show all references

References:
[1]

A. Avila, J. Bochi and J.-C. Yoccoz, Uniformly hyperbolic finite-valued $SL(2,\mathbbR)$-cocycles,, Comment. Math. Helv., 85 (2010), 813. doi: 10.4171/CMH/212.

[2]

N. E. Barabanov, On the Lyapunov exponent of discrete inclusions. I,, Automat. Remote Control, 49 (1988), 152.

[3]

J. Bochi, C. Bonatti and L. J. Díaz, Robust vanishing of all Lyapunov exponents for iterated function systems,, Math. Z., 276 (2014), 469. doi: 10.1007/s00209-013-1209-y.

[4]

J. Bochi and N. Gourmelon, Some characterizations of domination,, Math. Z., 263 (2009), 221. doi: 10.1007/s00209-009-0494-y.

[5]

J. Bochi and I. D. Morris, Continuity properties of the lower spectral radius,, Proc. Lond. Math. Soc. (3), 110 (2015), 477. doi: 10.1112/plms/pdu058.

[6]

V. I. Bogachev, Measure Theory. Vol. II,, Springer-Verlag, (2007). doi: 10.1007/978-3-540-34514-5.

[7]

C. Bonatti, L. J. Díaz and M. Viana, Dynamics Beyond Uniform Hyperbolicity. A Global Geometric and Probabilistic Perspective,, Encyclopaedia of Mathematical Sciences, (2005).

[8]

T. Bousch and J. Mairesse, Asymptotic height optimization for topical IFS, Tetris heaps, and the finiteness conjecture,, J. Amer. Math. Soc., 15 (2002), 77. doi: 10.1090/S0894-0347-01-00378-2.

[9]

H. Busemann and P. J. Kelly, Projective Geometry and Projective Metrics,, Academic Press Inc., (1953).

[10]

Y. Y. Chen and Y. Zhao, Ergodic optimization for a sequence of continuous functions,, Chinese J. Contemp. Math., 34 (2013), 351.

[11]

G. Contreras, Ground states are generically a periodic orbit,, Inventiones Mathematicae, (2015), 1. doi: 10.1007/s00222-015-0638-0.

[12]

D.-J. Feng, Lyapunov exponents for products of matrices and multifractal analysis. I. Positive matrices,, Israel J. Math., 138 (2003), 353. doi: 10.1007/BF02783432.

[13]

L. Gurvits, Stability of discrete linear inclusion,, Linear Algebra Appl., 231 (1995), 47. doi: 10.1016/0024-3795(95)90006-3.

[14]

K. G. Hare, I. D. Morris and N. Sidorov, Extremal sequences of polynomial complexity,, Math. Proc. Cambridge Philos. Soc., 155 (2013), 191. doi: 10.1017/S0305004113000157.

[15]

M. R. Herman, Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d'un théorème d'Arnold et de Moser sur le tore de dimension $2$,, Comment. Math. Helv., 58 (1983), 453. doi: 10.1007/BF02564647.

[16]

O. Jenkinson, Ergodic optimization,, Discrete Contin. Dyn. Syst., 15 (2006), 197. doi: 10.3934/dcds.2006.15.197.

[17]

O. Jenkinson and M. Pollicott, Joint spectral radius, Sturmian measures, and the finiteness conjecture,, , ().

[18]

T. Jørgensen and K. Smith, On certain semigroups of hyperbolic isometries,, Duke Math. J., 61 (1990), 1. doi: 10.1215/S0012-7094-90-06101-0.

[19]

R. Jungers, The Joint Spectral Radius. Theory and Applications,, Lecture Notes in Control and Information Sciences, (2009). doi: 10.1007/978-3-540-95980-9.

[20]

E. Garibaldi and A. O. Lopes, Functions for relative maximization,, Dyn. Syst., 22 (2007), 511. doi: 10.1080/14689360701582378.

[21]

J. N. Mather, Action minimizing invariant measures for positive definite Lagrangian systems,, Math. Z., 207 (1991), 169. doi: 10.1007/BF02571383.

[22]

I. D. Morris, A sufficient condition for the subordination principle in ergodic optimization,, Bull. Lond. Math. Soc., 39 (2007), 214. doi: 10.1112/blms/bdl030.

[23]

________, Maximizing measures of generic Hölder functions have zero entropy,, Nonlinearity, 21 (2008), 993. doi: 10.1088/0951-7715/21/5/005.

[24]

________, Mather sets for sequences of matrices and applications to the study of joint spectral radii,, Proc. London Math. Soc. (3), 107 (2013), 121. doi: 10.1112/plms/pds080.

[25]

K. Petersen, Ergodic Theory,, Corrected reprint of the 1983 original, (1983).

[26]

G.-C. Rota and G. Strang, A note on the joint spectral radius,, Indag. Math., 22 (1960), 379. doi: 10.1016/S1385-7258(60)50046-1.

[27]

F. Wirth, The generalized spectral radius and extremal norms,, Linear Algebra Appl., 342 (2002), 17. doi: 10.1016/S0024-3795(01)00446-3.

[28]

J.-C. Yoccoz, Some questions and remarks about $SL(2,\mathbbR)$ cocycles,, in Modern Dynamical Systems and Applications, (2004), 447.

[1]

Xiongping Dai, Yu Huang, Mingqing Xiao. Realization of joint spectral radius via Ergodic theory. Electronic Research Announcements, 2011, 18: 22-30. doi: 10.3934/era.2011.18.22

[2]

Victor Kozyakin. Minimax joint spectral radius and stabilizability of discrete-time linear switching control systems. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-11. doi: 10.3934/dcdsb.2018277

[3]

Victor Kozyakin. Iterative building of Barabanov norms and computation of the joint spectral radius for matrix sets. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 143-158. doi: 10.3934/dcdsb.2010.14.143

[4]

Wilhelm Schlag. Regularity and convergence rates for the Lyapunov exponents of linear cocycles. Journal of Modern Dynamics, 2013, 7 (4) : 619-637. doi: 10.3934/jmd.2013.7.619

[5]

Xufeng Guo, Gang Liao, Wenxiang Sun, Dawei Yang. On the hybrid control of metric entropy for dominated splittings. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5011-5019. doi: 10.3934/dcds.2018219

[6]

Alexandre I. Danilenko, Mariusz Lemańczyk. Spectral multiplicities for ergodic flows. Discrete & Continuous Dynamical Systems - A, 2013, 33 (9) : 4271-4289. doi: 10.3934/dcds.2013.33.4271

[7]

Chaoqian Li, Yaqiang Wang, Jieyi Yi, Yaotang Li. Bounds for the spectral radius of nonnegative tensors. Journal of Industrial & Management Optimization, 2016, 12 (3) : 975-990. doi: 10.3934/jimo.2016.12.975

[8]

Mauricio Poletti. Stably positive Lyapunov exponents for symplectic linear cocycles over partially hyperbolic diffeomorphisms. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5163-5188. doi: 10.3934/dcds.2018228

[9]

Vladimir Müller, Aljoša Peperko. Lower spectral radius and spectral mapping theorem for suprema preserving mappings. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 4117-4132. doi: 10.3934/dcds.2018179

[10]

Lucas Backes, Aaron Brown, Clark Butler. Continuity of Lyapunov exponents for cocycles with invariant holonomies. Journal of Modern Dynamics, 2018, 12: 223-260. doi: 10.3934/jmd.2018009

[11]

Vladimir Müller, Aljoša Peperko. On the Bonsall cone spectral radius and the approximate point spectrum. Discrete & Continuous Dynamical Systems - A, 2017, 37 (10) : 5337-5354. doi: 10.3934/dcds.2017232

[12]

Rui Zou, Yongluo Cao, Gang Liao. Continuity of spectral radius over hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3977-3991. doi: 10.3934/dcds.2018173

[13]

Alina Ostafe, Igor E. Shparlinski, Arne Winterhof. On the generalized joint linear complexity profile of a class of nonlinear pseudorandom multisequences. Advances in Mathematics of Communications, 2010, 4 (3) : 369-379. doi: 10.3934/amc.2010.4.369

[14]

Lucas Backes. On the periodic approximation of Lyapunov exponents for semi-invertible cocycles. Discrete & Continuous Dynamical Systems - A, 2017, 37 (12) : 6353-6368. doi: 10.3934/dcds.2017275

[15]

Boris Kalinin, Victoria Sadovskaya. Lyapunov exponents of cocycles over non-uniformly hyperbolic systems. Discrete & Continuous Dynamical Systems - A, 2018, 38 (10) : 5105-5118. doi: 10.3934/dcds.2018224

[16]

Chen Ling, Liqun Qi. Some results on $l^k$-eigenvalues of tensor and related spectral radius. Numerical Algebra, Control & Optimization, 2011, 1 (3) : 381-388. doi: 10.3934/naco.2011.1.381

[17]

Wen Jin, Horst R. Thieme. An extinction/persistence threshold for sexually reproducing populations: The cone spectral radius. Discrete & Continuous Dynamical Systems - B, 2016, 21 (2) : 447-470. doi: 10.3934/dcdsb.2016.21.447

[18]

Mahesh G. Nerurkar, Héctor J. Sussmann. Construction of ergodic cocycles that are fundamental solutions to linear systems of a special form. Journal of Modern Dynamics, 2007, 1 (2) : 205-253. doi: 10.3934/jmd.2007.1.205

[19]

Alejo Barrio Blaya, Víctor Jiménez López. On the relations between positive Lyapunov exponents, positive entropy, and sensitivity for interval maps. Discrete & Continuous Dynamical Systems - A, 2012, 32 (2) : 433-466. doi: 10.3934/dcds.2012.32.433

[20]

Vu Hoang Linh, Volker Mehrmann. Spectral analysis for linear differential-algebraic equations. Conference Publications, 2011, 2011 (Special) : 991-1000. doi: 10.3934/proc.2011.2011.991

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (6)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]